Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 51, NWS Wichita, KS

May 17, 1997Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1997, 7:38 PM CDT for Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 7:38 PM CDT (00:38 UTC)
Expired
May 17, 1997, 8:40 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:42 PM CDTHail 1.75Peabody, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS1 KICT 180039
SVRICT

KSC115-180140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MARION COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 840 PM CDT
 
* SOME TOWNS AFFECTED
    PEABODY
    FLORENCE
    BURNS

* AT 737 PM RADAR INDICATED A SEVERE THUNDERSTORM WEST OF PEABODY
  OR 25 MILES SOUTHEAST OF MCPHERSON MOVING EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:31 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 17, 3:31 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVCE WICHITA KS
330 PM CDT SAT MAY 17 1997

...SHORT TERM...
OBVIOUS CONCERN IN SHORT TERM IS CHC FOR TSRA. 18Z SFC MAP INDICATES
AN E-W BOUNDARY FROM NW TO NC KANSAS...WITH N-S TROF ACROSS WESTERN
KANSAS. VERY JUICY AIR IN PLACE WITH DWPTS INTO THE MID 60S IN SC/SE
ZONES. ONLY THING LACKING IS A TRIGGER...AND WATER VAPOR SAT
PIX/PROFILERS DO SHOW A WEAK SHORTWAVE ACROSS W NE/W KANSAS WHICH
MODELS AGREE ON SHIFTING EAST ACROSS NC/NE KANSAS THIS EVENING. ETA
IS A TOUCH SLOW WITH THIS FEATURE. THIS SHORTWAVE SHOULD BE ENOUGH
TO ELIMINATE CAP AND TRIGGER SCT TSRA IN CENTRAL KANSAS.  LOW LEVEL
BOUNDARIES/UPPER SUPPORT REMAIN NORTH OF SC/SE ZONES...BUT WITH LOBE
OF UPPER VORT PASSING THROUGH SC KANSAS WILL LEAVE MENTION OF SCT
TSRA HERE. IN SE KANSAS...HOWEVER...ANY VORT LOBE THAT PASSES
THROUGH HERE WILL BE WELL AFTER SUNSET...THUS WILL LEAVE DRY
FORECAST IN PLACE HERE.

WILL HAVE TO KEEP CLOSE WATCH ON TSRA DEVELOPMENT IN CNTRL/SC KANSAS
AS ADAP INDICATES LI/S FROM -8 TO -10 AND MODIFIED SOUNDINGS SHOW
CAPES APPROACHING 4000 J/KG. WITH WBZ VALUES BLO 9000 FT...LARGE
HAIL APPEARS TO BE THE BIGGEST SVR THREAT. AS FOR TEMPS...LOW LEVEL
MOISTURE AXIS REMAINS IN PLACE AND WITH TIGHTENING PRES GRADIENT
A WARM AND MUGGY NIGHT IS ON TAP AND WARMER FWC NUMBERS WILL BE THE
WAY TO GO.

HYSELL

...LONG TERM...
CDFNT CRSG NRN MT PROGD BY ALL MDLS TO SWEEP SE ACRS C PLNS RCHG ABT
A TOP-HUT-DDC LN ARND 18Z. FNT TO COLLIDE W/ DPNG MSTR LYR THRU H85
WHR DWPTS TO INCR TO 10-14C RANGE & KI'S OF >40 BY THAT TM. POPS TO
BE HIT HARDEST THESE SXNS W/ "LKLY" IN ORDER...SPCLY W/ FRLY WK H7
S/W CRSG RGN INDUCING ADT'L UVV'S OVR ERN 1/3 ST. TEMPS TO GET FRLY
WM START SC & SE SXNS AS & SUCH WL STICK W/ MID 80S ACRS SC & SE KS
& SLGTLY UNDERCUT FAN BY ABT 1 CAT C SXN WHR RESPONDANT NRLY COMP TO
PUT CLAMPS ON TEMP INCR. WL CONT LKLY/CAT POPS ACRS SC & SE SXNS SUN
NGT AS ABNDNT MSTR RMNS IN PLACE ACRS THESE SXNS & LKLY POPS C SXN
AS WRAP-ARND SHRA TO OVRSPRD THIS SXN. MRKD TGTNG OF SW/W GRAD WAR-
RANTS INCRSG WNDS SUN MRNG ACRS THE BOARD. GRAD SLACKENS C SXN & WL
WORD ACRDGLY. MUCH COOLER WX PICTURED MST SXNS MON...SPCLY C SXN...
AS H85 TEMPS PLUNGE SOME 15C AS TGT H85 THRML GRAD INVADES CWA.
ES

RSL  061/080 048/058     04346
SLN  063/082 050/060     04346
HUT  063/087 053/067     04377
ICT  064/087 055/069 048 04377
CNU  066/088 058/073     04188

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:18 PM CDTSevere Thunderstorm WarningICTAllen62 min
May 18, 5:33 PM CDTSevere Thunderstorm WarningICTMcPherson62 min
May 18, 5:51 PM CDTTornado WarningICTReno34 min
May 18, 6:24 PM CDTSevere Thunderstorm WarningICTReno56 min
May 18, 6:42 PM CDTTornado WarningICTReno48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.